Antidepressant Medications and Headache: Is There a Link?

This article originally appeared here.
Share this content:
Risk ratios of headache reported as an adverse event were calculated and compared to placebo.
Risk ratios of headache reported as an adverse event were calculated and compared to placebo.

A meta-analysis published in the Journal of Affective Disorders found that reports of headache after starting treatment with second-generation antidepressants "are more likely to be coincidental than a treatment-emergent side effect of these medications."

Researchers aimed to assess the risk of headache linked to common antidepressants and the impact of medication class, pharmacodynamics, and dosage associated with this risk. They identified randomized, double-blind, placebo-controlled trials evaluating the efficacy of second-generation antidepressants in adults with anxiety, depression, or obsessive-compulsive disorders. Risk ratios of headache reported as an adverse event were calculated and compared to placebo. Subgroup analyses further examined the effects of drug class, dosage, indication, and receptor affinity on the risk of headache. 

Compared to placebo, selective serotonin reuptake inhibitors (SSRIs) were associated with a significantly higher risk of headache (risk ratio [RR] 1.06, 95% CI: 1.00 to 1.13; P =.045). No significant difference in the risk of headache was observed between SSRIs and serotonin norepinephrine reuptake inhibitors (SNRIs) (RR 0.97, 95% CI: 0.88 to 1.06; P =.63). Moreover, there was no significant difference in the risk of headache with use of second-generation antidepressants when stratified by indication, pharmacological properties, and drug dosage. 

Of the evaluated antidepressants, bupropion (RR 1.22, 95% CI: 1.06 to 1.41; P =.006) and escitalopram (RR 1.18, 95% CI: 1.01 to 1.37; P =.04) demonstrated a significant association with an increased risk of headache vs placebo. 

The authors note that in addition to possible reporting bias, "the small number of studies that examined side effects within fixed-dose trials may have limited the power to examine the association between medication dosing and risk of headache."

For more information visit jad-journal.com.

You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters

CME Focus